New Mexico, 2005

Hail in New Mexico, May 23, 2005

May 23, 2005 · NWS ABQ · 4 events in 1 county or zone

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 23, 3:05 PM MST, 42 minutes earlier.

Area forecast discussion, May 23, 3:05 PM MST, 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
405 PM MDT MON MAY 23 2005

.UPDATE...
UPDATED ZONES TO INCLUDE SEVERE THUNDERSTORM WATCH 316 FOR UNION...
HARDING AND QUAY COUNTIES. DPORTER

&&

.PREV DISCUSSION 246 PM MDT MON MAY 23 2005...
ONE MORE DAY OF SIGNIFICANT HEAT BEFORE THE UPPER HIGH BEGINS A
STEADY WEAKENING PHASE. A COLD FRONT IS EXPECTED TO MOVE INTO THE
NORTHEAST WEDNESDAY AND PRODUCE A GOOD COOL DOWN THROUGH THURSDAY.
NEAR NORMAL TEMPERATURES ARE EXPECTED BY THE END OF THE WEEK AND
NEXT WEEKEND.

TUESDAY LOOKS LIKE A REPEAT OF TODAY WITH ISOLATED TO WIDELY
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ALONG AND EAST OF THE
CENTRAL MOUNTAINS AND THE GILA.  TEMPERATURES SIMILAR TO A FEW
DEGREES LESS THAN TODAY/S HIGHS.

AS THE UPPER HIGH RETREATS SOUTH AND WEAKENS A DECENT COLD FRONT
SWEEPS ACROSS THE NORTHEAST WEDNESDAY AND EVENTUALLY WORKS ITS WAY
WEST WEDNESDAY NIGHT AND THURSDAY. MAX TEMPERATURES ACROSS THE EAST
WILL SEE AT LEAST UP TO A 20 DEGREE DROP WITH WESTERN AREAS SEEING
A 5 TO 10 DEGREE DROP ON THURSDAY. SHOWERS AND THUNDERSTORMS
WILL BE INCREASING IN AREAL COVERAGE AS UPSLOPE AND MOISTURE
INCREASES BUT THE MODELS INDICATE BIG DIFFERENCES. THE NAM LOOKS TO
WET SHOWING A 50 TO 60 PERCENT CHANCES ACROSS THE NORTHEAST WHILE
THE DRY GFS SHOWS ONLY 10 PERCENT. GRIDS/FORECAST INDICATE A GOOD
COMPROMISE WITH 30 PERCENT AT THIS TIME. ADJUSTMENTS ARE POSSIBLE AS
THIS PERIOD NEARS.

MOISTURE SQUIRTS THROUGH THE CANYONS WEDNESDAY NIGHT/THURSDAY AS
EAST WINDS DEVELOP PRODUCING A SLIGHT CHANCE OF STORMS WEST OF THE
CENTRAL MOUNTAINS THURSDAY AND FRIDAY.

UPPER FLOW EVENTUALLY TRANSITIONS INTO A WEAK WESTERLY FLOW BY THE
WEEKEND AND EARLY NEXT WEEK ALLOWING FOR A MORE TYPICAL DRYLINE
SCENARIO TO SET UP. DAYTIME TEMPS WILL BE NEAR TO SLIGHTLY ABOVE
NORMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  50  92  50  90 /   0   0   0   0
GALLUP..........................  46  88  43  87 /   0   0   0   0
GRANTS..........................  44  89  43  88 /   0   0   0   0
GLENWOOD........................  56  98  54  95 /   0   0   0   0
CHAMA...........................  42  80  40  78 /   0   0   0   0
LOS ALAMOS......................  52  88  48  83 /   0   0   0   0
RED RIVER.......................  37  76  40  71 /  20  20  20  20
TAOS............................  41  87  45  81 /   0   0   0   0
SANTA FE........................  50  88  49  85 /   0   0   0   0
SANTA FE AIRPORT................  51  91  51  88 /   0   0   0   0
ESPANOLA........................  52  93  50  90 /   0   0   0   0
ALBUQUERQUE HEIGHTS.............  64  94  63  91 /   0   0   0   0
ALBUQUERQUE VALLEY..............  54  96  60  92 /   0   0   0   0
ALBUQUERQUE FOOTHILLS...........  60  91  61  88 /   0   0   0   0
ALBUQUERQUE WEST MESA...........  62  93  61  90 /   0   0   0   0
SOCORRO.........................  62  98  62  95 /   0   0   0   0
SANDIA PARK/CEDAR CREST.........  55  88  54  83 /  10   0   0  10
MORIARTY/ESTANCIA...............  48  91  55  86 /  10   0   0  20
CARRIZOZO.......................  60  93  61  92 /   0   0   0   0
RUIDOSO.........................  56  84  58  85 /  20   0   0  10
RATON...........................  48  88  48  79 /  30  20  20  30
LAS VEGAS.......................  48  87  51  80 /  20  10  10  30
ROY.............................  56  90  55  80 /  30  10  20  30
CLAYTON.........................  59  90  58  78 /  30  10  20  20
SANTA ROSA......................  58  96  59  89 /  20  10  10  30
TUCUMCARI.......................  63  98  65  85 /  30  10  20  20
FORT SUMNER.....................  59  99  62  92 /  20  10  10  20
CLOVIS..........................  60  98  63  90 /  20  10  10  20
PORTALES........................  61  99  64  91 /  20  10  10  10
ROSWELL.........................  64 102  68  98 /  20   0  10   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH IN EFFECT UNTIL 11 AM MDT TUESDAY FOR SAN JUAN COUNTY.

&&

49
Hazardous weather outlook, May 23, 5:00 AM MST, 10 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT MON MAY 23 2005

NMZ001>021-026-241200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
600 AM MDT MON MAY 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...

A FEW SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WINDS
ARE POSSIBLE NEAR AND EAST OF A LINE FROM RATON TO TUCUMCARI. THE
COMBINATION OF LOW LEVEL MOISTURE...DAY TIME HEATING...AND AN UPPER
LEVEL DISTURBANCE WILL HELP GENERATE THESE THUNDERSTORMS.

ALSO DUE TO CONTINUED WARM TEMPERATURES...STRONG FLOWS AND HIGH WATER
LEVELS FROM SNOWMELT RUNOFF ARE EXPECTED IN ARROYOS...STREAMS...RIVER
HEADWATERS...AND LOW WATER CROSSINGS ACROSS A GOOD PORTION OF
NORTHERN NEW MEXICO. AREAS OF SPECIAL CONCERN ARE THE ANIMAS...LA
PLATA...AND SAN JUAN RIVERS IN SAN JUAN COUNTY WHERE A FLOOD WATCH
HAS BEEN ISSUED THROUGH TUESDAY MORNING. OTHER AREAS OF CONCERN ARE
THE RIVERS AND STREAMS IN TAOS...RIO ARRIBA...NORTHEASTERN SANTA
FE...NORTHWESTERN SAN MIGUEL...AND SOUTHWESTERN MORA COUNTIES.

THOSE ENTERING THE HIGH COUNTRY TODAY SHOULD BE AWARE OF THE FAST
FLOWING WATER IN STREAMS AND CREEKS...AS WELL AS THE POTENTIAL FOR
FLOODED LOW WATER CROSSINGS. PERSONS WITH PROPERTY INTERESTS ALONG
WATERWAYS SHOULD CONTINUE TO MONITOR WATER LEVELS TODAY.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE FAR NORTHEAST
CORNER OF NEW MEXICO TUESDAY AFTERNOON AND NIGHT AND AGAIN WEDNESDAY
AFTERNOON AND NIGHT FOR A LARGER PORTION OF EASTERN NEW MEXICO.
LARGE HAIL AND DAMAGING WINDS WILL ACCOMPANY ANY SEVERE STORMS THAT
DEVELOP.

HIGH FLOWS WILL CONTINUE INTO AT LEAST MID WEEK ALONG RIVERS SUCH AS
THE LA PLATA...ANIMAS...SAN JUAN...AND THE RIO CHAMA AS WELL AS
RIVERS AND STREAMS IN TAOS...RIO ARRIBA...NORTHEASTERN SANTA
FE...NORTHWESTERN SAN MIGUEL...AND SOUTHWESTERN MORA COUNTIES.

PERSONS VENTURING INTO THE HIGH COUNTRY EARLY NEXT WEEK SHOULD BE
AWARE OF THE FAST FLOWING WATER IN STREAMS AND CREEKS...AS WELL AS
THE POTENTIAL FOR FLOODED LOW WATER CROSSINGS. PERSONS WITH PROPERTY
INTERESTS ALONG WATERWAYS SHOULD MONITOR WATER LEVELS INTO EARLY NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TO HELP MONITOR STREAMS IN THE
AFFECTED AREAS LISTED ABOVE AND FOR POSSIBLE SEVERE STORMS IN THE
AFFECTED AREAS LISTED ABOVE..

43

In the hours before

Special weather statement, May 23, 3:09 PM MST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
409 PM MDT MON MAY 23 2005

NMZ005>007-013-240400-
FAR NORTHEAST PLAINS-HARDING COUNTY-NORTHEAST HIGHLANDS-QUAY COUNTY-
409 PM MDT MON MAY 23 2005

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1000 PM MDT MONDAY
EVENING...

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 316 IN EFFECT UNTIL 1000 PM MDT MONDAY EVENING FOR THE
FOLLOWING AREAS

IN NORTH AND CENTRAL NEW MEXICO THIS WATCH INCLUDES 3 COUNTIES

  HARDING         QUAY            UNION

A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS CAPABLE
OF PRODUCING LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITHIN
THE WATCH AREA. REMAIN ALERT AND CONTINUE TO LISTEN TO NOAA WEATHER
RADIO OR YOUR LOCAL COMMERICAL RADIO OR TELEVISION OUTLETS FOR LATEST
STATEMENTS AND POSSIBLE WARNINGS FOR YOUR LOCATION.

44

The radar

The Cannon AFB radar (KFDX), 204 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Union

When
May 23, 3:47 PM MST
Where
Union County, 16 mi NE of Gladstone
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.467, -103.767

Hail, Union

When
May 23, 4:39 PM MST
Where
Union County, 16 mi NE of Gladstone
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.467, -103.767

Hail, Union

When
May 23, 4:55 PM MST
Where
Union County, 16 mi W of Sedan
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.150, -103.417

Hail, Union

When
May 23, 5:02 PM MST
Where
Union County, 12 mi E of Gladstone
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.300, -103.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2005Every state in 2005This day in weather historyWarnings in New Mexico, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5447012, 5447013, 5447014, 5447015.